rss
Gut 36:311-313 doi:10.1136/gut.36.2.311
  • Research Article

Fatal infectious mononucleosis: a severe complication in the treatment of Crohn's disease with azathioprine.

  1. E F Posthuma,
  2. R G Westendorp,
  3. A van der Sluys Veer,
  4. J C Kluin-Nelemans,
  5. P M Kluin,
  6. C B Lamers
  1. Department of Gastroenterology, Leiden University Hospital, The Netherlands.

      Abstract

      A 19 year old man with a history of Crohn's disease treated with azathioprine and prednisone, died after a primary infection with Epstein-Barr virus. He had the characteristics of the virus associated haemophagocytic syndrome, a rare complication of viral infections, which consists of fever, constitutional symptoms, hepatosplenomegaly, liver function and coagulation abnormalities, and hypertriglyceridaemia. Additionally, there was pain, cytopenia, and histiocytic hyperplasia in the bone marrow, spleen, or lymph nodes. This severe complication has been reported previously in renal transplant patients, but not in those with inflammatory bowel disease taking azathioprine. The immunosuppressive therapy may have contributed to this fatal complication of infectious mononucleosis, and this complication should be considered when treating a patient with inflammatory bowel disease with azathioprine.